The symptoms of discontinuation syndromes mimic relapse, with disturbances of mood, energy, sleep, and appetite. Because discontinuation syndromes occur more frequently after discontinuing medications with shorter half-lives, short-acting agents should be tapered over longer periods than longer-acting agents.
Seeing that the highest risk for a relapse falls within the first 2 months after discontinuation of treatment, patients should be monitored during this period to ensure stable remission.
If a depressive episode recurs after treatment discontinuation, treatment should be reinitiated immediately, generally with the previous treatment regimen to which the patient responded in the past.
Patients who experience recurrence following discontinuation of antidepressant therapy should receive acute-phase treatment followed by continuation-phase treatment and maintenance-phase treatment if needed.
Learn more about long-term monitoring of depression.
Medscape © 2022 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Claudia L. Reardon. Fast Five Quiz: Pharmacologic Therapy for Major Depressive Disorder - Medscape - Aug 26, 2022.